In this episode, I’ll discuss a case report of enoxaparin overdose.
A group of authors recently published their experience treating an overdose of 900 mg enoxaparin with a protamine bolus and infusion in the American Journal of Health System Pharmacy. There is little data available on managing large enoxaparin overdoses and inconsistent approaches toward using protamine to reverse enoxaparin so the details of this successful case are of value until more robust data is made available.
The patient was a 73 year old male who received a 900 mg subcutaneous dose of enoxaparin as a result of an error involving multiple dose vials. The patient was intended to receive 90 mg enoxaparin subcutaneously every 12 hours for treatment of pulmonary embolism. Baseline parameters such as aPTT, platelet count, hemoglobin count, and serum creatinine were all within normal limits.
The error was discovered 1 hour after administration, and the care team’s primary concern was the potential for catastrophic bleeding. An initial consultation was done with local pharmacy, hematology, and anesthesiology personnel, and the poison control center was also consulted. The team decided to give a 50 mg IV bolus of protamine. To account for the anticipated continued effect of enoxaparin from the subcutaneous injection, the protamine bolus was followed by an infusion of 50 mg per hour for 90 minutes, followed by 25 mg per hour for 500 minutes. Approximately 330 mg of protamine in total was given over 13 hours. The infusion consisted of reconstituted vials of protamine diluted with an equal volume of saline at a final concentration of 5 mg/mL.
Anti-Xa levels were back to the therapeutic range within 48 hours. The patient remained hemodynamically stable and free of bleeding complications throughout the remainder of the admission. They were discharged home on apixaban 5 mg twice daily.
The authors reviewed the literature for similar cases and present 13 additional reports as well as an argument for their dosing strategy rather than the typical recommendations for protamine use found in the prescribing information or tertiary references.
They note that anti-Xa levels in enoxaparin overdoses typically decline at the same rate regardless of whether protamine is given and protamine’s effects are seen instead by monitoring aPTT.
Finally, although the authors were not able to identify any deleterious outcomes among the case reports related to low molecular weight heparin overdose, they cannot exclude the possibility of a reporting bias in that clinicians are more likely to report a successful case than an unsuccessful one.
To access my free download area with 20 different resources to help you in your practice, go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.